Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Anxiety and ADHD

Question on Medication Side effects for DD

My daughter 9yrs old has Anxiety and ADHD.
She had been on 37.5 mg of Zoloft for 2.5 years and in the time we have tried various stimulants but they all made her much more anxious so she is not on anything for her ADHD issues.
Her doctor suggested an increase to 50mg for her Zoloft and she has been on this dose for a full week.

I have noticed that she is much more jumpy and out of character goofy behaviors; for example while playing friend she was singing but shrieking and the whole time the friend is in front of her trying to get her attention and its as if she is ignoring her.  I had to stop the shrieking and it was as if she had no clue friend had even been talking to her.

So my actual question .... could this type of increase in her Zoloft be causing this restless,anxious type behavior???
It just seems like the ADHD has all of a sudden been kicked up a whole notch.

Replies

My daughter was on Zoloft at age 11 (she has add/anxiety).  It had the benefit of equalizing her moods; however, it also made her very sad My daughter is super sensitive, if their is a weird side affect to a med, she will have it - and everyone reacts differently to meds; however, I’d watch carefully for any signs of extreme sadness.  I don’t remember seeing any increase of impulse control; however, I’d be sure to report to your doctor for his/her opinion.  If your doctor decides to take her off it, it would be a good idea to ask how long the meds will remain in her system..

Posted by SJF04 on May 17, 2014 at 1:11am

Thanks She is very sensitive as well and these days always seems more down to me but she has had a tough year at school with her peers. She struggles socially and as they are getting older the girls are not as forgiving and not seeking her out.  My daughter is starting to understand no one wants to be around her but doesn’t get why.  I miss that happiness I used to see in her eyes when she was younger.

We moved to a new physiatrist last month so Im hopeful she will help get her medication under control.

SJF04- I know its different for every child but can I ask what med combo worked for your daughter?

Posted by JAJ on May 17, 2014 at 1:23am

I understand entirely and sympathize!  My daughter will turn 14 soon.  Friendships are so important and can be so difficult.

I don’t want to wish time away, but can’t wait for her to be out of the jr high/high school arena and into the college arena where friendships are so different.

She’s on focalin xr, clonidine, and lexapro now.  The clonidine really seems to help keep her mood level during the day and helps her sleep at night.  The focalin xr helps with executive skills and impulse control.  Her grades now are usually a’s and b’s.  She still struggles with the longer term assignments and remembering to turn in completed assigments, but overall, much much better than before meds. 

Hang in there, things will get better!  Especially with anxiety as she gets older and learns how to distract herself and control her thoughts.. 

I found that when my daughter was little, meds didn’t really help - the side affects were worse than the anxiety - and that’s saying a lot.  We went thru three diff anxiety meds when she was little - none worked.  We tried again 3 years later and one of the original three (lexapro) worked well.

Our therapist is also worth her weight in gold.  My daughter sees her bi-weekly for both anxiety / impulse control - or whatever needs worked on.

Posted by SJF04 on May 17, 2014 at 1:57am

Yes, the increase in activity level, talkativeness, etc. can definitely be due to the increase in Zoloft dosage. My son is already hyperactive, but Zoloft was added for anxiety. His hyperactivity and “spinning motor” ramped up ten times worse than without any medications, literally. Increase in activity level is a rare side effect of Zoloft, but it is a side effect that can happen. Talk to the prescribing doctor about what you are seeing and ask if the dosage can be lowered.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on May 19, 2014 at 4:43pm

Penny is correct. Serotonin agonist drugs like Zoloft agonize various Serotonin receptor types in the Prefrontal Cortex (and other areas) that are negatively associated with regulation of behaviour, stress and emotional control. Theoretically down regulation of such actions will occur with time (partiallty). Often SSRI medication are ineffective or worsten ADHD, though for some people they do help.

You can see a good summary of effects on various Serotonin receptors here:

http://en.wikipedia.org/wiki/Serotonin_receptor

Besides the 5-HT1 and 5-HT5 receptors, agonizing all the other receptors (by taking an SSRI) is associated with negative effects, and it is antagonizing these other receptors that is associated with the positive benefits listed in the table (on the page).

That is probably why medications like Risperidone (which I do not like) and Abilify (which I do like) produce benefit in ADHD people and other populations with mood/stress related issues. These drugs BLOCK (antagonize) various beneficial Serotonin receptors, and their blocking effect on Dopamine is probably an unwanted effect (that is why they are typically administered in low doses).

Posted by ComplexPerson on Jun 23, 2014 at 5:36am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.